Forums


General Discussions

New to the forums – Hello! (Long post)

  • By Twistedflame87

    Hello,

    I am new to the forums but not to migraines. I feel like I should give my whole back story first as maybe someone else here can relate to everything. When I was 12 years old I was diagnosed with Transverse Myelitis. I was paralyzed from the waist down and it took me a few months before I got up and moving again. I am luckily able to walk but I suffer from foot drop so I need to have braces and also my hips are very weak as well. I get spasms most nights that keep me awake and the more activity/exercise I do during the day, the worst the spasms are. I have had many people tell me they will get better the longer I keep up with exercise but honestly that is not the case, they just get worse..but I have learned to live with it because I try to remain positive. At least I can walk…

    Now around age 24 (I am now 30) is the age that I started to get awful migraines. They can’t exactly pinpoint what causes them. Doctor’s have done an MRI and they found nothing out of the ordinary. I believe they said my brain was “unremarkable” haha..funny way of putting it. Anyways I believe it may have to do with my hormones because the closer to the time of the the month it is, the worse they are. But I still get them randomly too and seems at LEAST 2 times a week, sometimes more. When I first saw my primary care she put me on topamax, the only thing that did for me was cause confusion and sleepiness. I was on it for months and still no relief. Then my primary recommended I see a pain med specialist at the same hospital. He said they should have never put me on Topamax and he put me on atenolol which in the beginning it seemed to be helping me a little bit. But after about 2 months, my migraines were back in full force. I tried to up my dosage as he recommended but it made me feel so very dizzy and tired so I told him I couldn’t take it at that dose. He gave me a triptan to take as well when I get them and that seems to work but the only problem I have with it is that it makes me so sleepy that I need to nap after taking it for a couple hours. This is fine if I am home but if I can’t be falling asleep at my desk at work… So now I don’t know what to do. He had recommended some other anti-depressant pill but honestly the side effects freaked me out too much so I told him I don’t want to take it. I have anxiety and sleeping problems already and that is one of the common side effects of that drug The other common sides effects would cause me a lot of problems as well so I just don’t want to take something that will make things worse for me,

    As a side note I also have been struggling with trying to lose weight so I have been exercising daily and dieting for months now but I noticed I was getting no results .and then I noticed that one of the side effects of the medicine I was on and the new one he recommended is weight gain… I mean if the medicine truly worked and I didn’t have these migraines I would deal with it, but the atenolol stopped working and still don’t want to take the anti-depressant. That is just frustrating!

    I have a great support system at home. My fiance is amazing and always understanding if I have to cancel our plans or leave some place early if I get a migraine, but I hate having to do that! My mom is always asking around to see if others have any recommendations on how to help with them as well. I have charted my food to see if it was something I was eating but nothing came from that. I am aware I will most likely have a migraine if I have any alcohol so I make sure not to have a drink if I have something important going on or on a work night. I am hoping to try and find some relief before my wedding week in Punta Cana where all my friends and family will be there to join us and don’t want to skip out on all the fun because I may get a migraine the next day..

    So anyways, I know this is super lengthy but I figured this is the place to get it all out there and see what others have to say or any opinions on how to treat this. What have you all done to help with your migraines? Any preventive that you think I should try?
    I live in Massachusetts so I am thinking of getting a second opinion from a doctor is Boston. I live near some of the best hospitals in the world so I may as well use them to my advantage.

    Reply Created with Sketch. reply
  • By GardensatNight

    So sorry you are dealing with all this!

    Medication side effects suck. All the meds out there cause some sort of side effect. None of them completely take away the migraines… they just make them less intense, and/or give you more good days in between migraines. For me, it’s worth it to have milder daily headaches and atm only a major migraine every 7-10 days. During bad spells, I can have 4-5 a week, or have one that lasts for months. If you’re having 2 a week, to me, that would be enough that I would be getting on preventatives to try to lessen that number. My neuro tells me that past migraine activity sets you up for the next one. So having a bad week makes you more vulnerable thenext week. And I’ve found that to be true. Having lots of good days raises your tolerance threshold. Basically, you want to try to get to having as few migraines as possible (something that makes me want to punch every doctor who says it, even though I understand what they’re saying because, DUH, don’t they think I spend all day trying not to have migraines?)

    So in terms of preventatives, I would give them a shot even if they cause side effects. Usually you have to stay on a prevenatative for 3 months before you see if it’s going to work or not, and see if side effects will go away. A lot of people (including me) find Topomax helps. I am also on two other preventatives that are supposed to cause weight gain. One did nothing (probably because I was on Topomax concurrently, which causes weight loss), but once I was on all three, I did gain some weight. Shrugs. It is what it is. When I can’t take that third med (gabapentin) because I’m in the ER puking or whatever, my pain levels spike noticeably. So I would rather live with the extra weight. Migraine sucks.

    Food. Have you tried a full elimination diet? Not sure what you’re eating, but it can be helpful to fully eliminate every known migraine trigger for a few weeks, see if that makes a difference, then try adding back foods one at a time. MSG is the hardest food to avoid. It likes to hide in many prepared foods because it makes things taste yummy. In our house, we have to cook everything from scratch.

    https://migraine.com/wp-content/uploads/2015/02/elimination_diet_comprehensive.pdf

    Other triggers include light (fluorescent, LED and halogen are worst, incandescent and natural are best), sound, smell, weather changes, sleep pattern disruption… I’m sure I’m forgettting some.

    Reply Created with Sketch. reply